Hello E Littera,
That's actually a really good question - so good that even our Migraine specialists aren't completely sure how it is helpful to some patients. To add to the curiosity, it seems that taken orally, Benadryl doesn't seem to be helpful for Migraine.
Did you know, most of the medicines we use for Migraine were never intended to be used for attacks in the first place? We use them off-label because their sort of *happy side effects* are helpful to Migraine patients. Benadryl is one of those medicines.
There are lots of theories why Benadryl or diphenhydramine might be helpful for Migraine, and because Migraine is a multi-factorial disease, many are probably correct for certain people.
For example, some doctors might tell you that the Benadryl acts on the way the brain is functioning, slowing impulses that may be implicated in the neurologic aspect of Migraine. Some doctors suspect that because it is an anti-histamine, and histamine can sometimes play a part in Migraine (as well as its resolution) that diphenhydramine may be helping that way. Maybe it is helping the inflammatory processes implicated in especially long Migraines. Allergies and inflammation are both parts of our immune system. Others suspect it may help simply by making the patient able to sleep so the brain re-sets and the Migraine is resolved. I'm sure with time, there will be other possibilities theorized as well. Only future research will tell the eventual story.
Another anti-histamine called Periactin or cyproheptadine is also sometimes useful in Migraine, is used off-label, and is most often prescribed for kids.
I think the most important point here, is that it is the injectable version of diphenhydramine that is helpful for most patients in which it is useful. Sometimes non-Migraine specialists don't understand that, will see the results you've gotten with an injection, and mistakenly prescribe the oral version. This can be a mistake, leaving the patient confused and under-treated.
If this treatment was helpful for you, congratulations on finding something to end such a long attack.
I'm not exactly sure how it helps, but it does! Just two nights ago, I was in the Emergency Room with a horrible headache----it randomly and unexpectedly attacked while I was lying in bed, chatting with my husband. All of a sudden, I had debilitating, stabbing pain in my right temple. The only thing that even remotely made it feel better was my applying pressure to it with my hand. It eventually radiated to just above my right eye. After checking my blood pressure, which was sky-high, my husband rushed me to the ER, fearing that I was having a stroke or brain hemorrhage. Shortly after I was put into a dark room, the nurse gave me an IV with fluids, a steroid, a nausea medication, a pain killer, and BENADRYL. I've been treated with it before. I think part of how it works is by helping you sleep because I was knocked ouit. By the time I woke up, the pain was under control, and I was able to go home, and sleep it off for the rest of the night. I should mention that I also get Botox shots every three months for my chronic migraines. I'm happy to say that they are working, and even though I'm not too keen on getting 31 injections each time, it's worth it to not be in agony.
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.